Has his happened to you? Someone you know? Kind
of creepy, huh?
It turns out that the active
ingredient in Pepto-Bismol (bismuth subsalicylate)
contains a chemical called bismuth. When a small
amount of bismuth combines with trace amounts of
sulfur, a black-colored substance (bismuth
sulfide) is formed. Your saliva (and also your
intestinal tract) can contain trace amounts of
sulfur depending on what you have been eating and
your individual metabolism, so this is why the
black color can form on your tongue (and also in
your bowels) - a chemical reaction has occurred!
This discoloration is harmless, and it is always
temporary. It can last several days after you stop
taking Pepto-Bismol depending on your metabolism
and how long the pepto bismol remains in your
By the way, the FDA-mandated warning
for aspirin- and non-aspirin-salicyalte containing
products states, "Children and teenagers should
not use this medicine for chicken pox or flu
symptoms before a doctor is consulted about Reye's
syndrome, a rare but serious illness reported to
be associated with aspirin." There is no aspirin
in Pepto-Bismol, but the active ingredient in
Pepto Bismol is a non-aspirin salicylate.
Salicylates are commonly used as flavoring agents
in food (like wintergreen), and this is what gives
Pepto Bismol its "minty" taste.
Because I was not familiar with this phenomenon
I went straight to the source. The following was
taken from the pepto-bismol website:
noticed that Pepto-Bismol sometimes darkens the
tongue/stool. Why does this happen and how long
does it last?
The active ingredient in
Pepto-Bismol contains bismuth. When a small amount
of bismuth combines with trace amounts of sulfur
in your saliva and gastrointestinal tract, a
black-colored substance (bismuth sulfide) is
formed. This discoloration is temporary and
harmless. It can last several days after you stop
taking Pepto-Bismol. Individual bowel habits, your
age (the intestinal tract slows down with age),
and the amount of the product taken all help to
determine how long Pepto-Bismol is in your system.